Nebraska, 2008Extreme Cold in Nebraska, December 14 to 15, 2008
December 14 to 15, 2008 · NWS LBF · 20 events in 20 counties and zones
A reinforcement of bitterly cold arctic air combined with northerly winds of 10 to 20 mph produced dangerous wind chills of 30 below to 40 below zero. These dangerous wind chills began during the evening of December 14th and continued through the morning of December 15th.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A reinforcement of bitterly cold arctic air combined with northerly winds of 10 to 20 mph produced dangerous wind chills of 30 below to 40 below zero. These dangerous wind chills began during the evening of December 14th and continued through the morning of December 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 14, 5:26 PM MST, 34 minutes earlier.
Area forecast discussion, Dec 14, 5:26 PM MST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
626 PM CST SUN DEC 14 2008
UPDATE TO THE FORECAST FOR RAPIDLY CLEARING SKIES. ADJUSTED
TEMPERATURES DOWN ACROSS SWRN NEB. FLURRIES ARE EXPECTED TO CONTINUE
ACROSS PARTS OF NERN NEB UNTIL MIDNIGHT. THE REST OF THE FORECAST
IS ON TRACK.
PREVIOUS...
...TEMPERATURES OVER THE NEXT 7 DAYS AND THE THREAT FOR
PRECIPITATION THROUGH THURSDAY NIGHT THE MAIN FORECASTING
CHALLENGES...
.SYNOPSIS...
WOW...WHAT A DIFFERENCE A DAY MAKES. TEMPERATURES AT 2 PM TDY ARE 50
DEGREES COLDER THAN YESTERDAYS READINGS THANKS TO AN ARCTIC COLD
FRONT AND BITTERLY COLD AIRMASS ACROSS THE PLAINS. TEMPERATURES OVER
THE PAST HOUR RANGED FROM 5 TO -5...WHILE CORRESPONDING WIND CHILLS
WERE RUNNING 20 TO 30 BELOW ZERO THIS AFTERNOON. HIGH PRESSURE OVER
MT AND LOW PRESSURE OVER THE TWIN CITIES CONTINUES TO DRIVE STRONG
NORTHERLY WINDS THIS AFTERNOON AND AM EXPECTING WINDS TO CONTINUE
WELL INTO THE NIGHTTIME HOURS...AT LEAST UNTIL THE HIGH PRESSURE
OVER MT BUILDS INTO THE NRN CWA OVERNIGHT TONIGHT.
.DISCUSSION...
NEAR TERM...TONIGHT THROUGH WEDNESDAY...MAIN FORECASTING CHALLENGES
DEAL WITH TEMPERATURES (WIND CHILLS) TONIGHT...THEN SNOW FALL
CHANCES AND ACCUMULATIONS FOR MONDAY NIGHT AND TUESDAY NIGHT AS A
COUPLE OF DISTURBANCES TRACK ACROSS THE CENTRAL PLAINS.
FOR TONIGHT...MAIN CHALLENGE LIES WITH TEMPERATURES...AND WIND
CHILLS. SNOWFALL SHOULD COME TO A QUICK END AROUND SUNSET AS
THE BACK EDGE OF THE UPPER LEVEL TROF LIFTS INTO THE DAKOTAS. HIGH
PRESSURE OVER NRN MT WILL BUILD SLOWLY SOUTHEAST TONIGHT ALLOWING
TEMPERATURES TO PLUMMET ANYWHERE FROM 5 BELOW IN THE FAR SOUTH TO 20
TO 25 BELOW IN THE NORTH. NORTHWESTERLY WINDS ARE EXPECTED TO
DIMINISH SOMEWHAT THIS EVENING...BUT STILL BE ABOVE THE 10 MPH
CRITERIA FOR WIND CHILL HIGHLIGHTS. GENERALLY FOLLOWED I80 AS A
DELINEATION LINE FOR A WIND CHILL WARNING (NORTH) FROM A WIND CHILL
ADVISORY (SOUTH). WILL CANCEL THE ONGOING WINTER PRODUCTS AS
VISIBILITIES HAVE IMPROVED OVER THE PAST COUPLE OF HOURS.
A COUPLE OF DISTURBANCES IMPACT WESTERN AND NORTH CENTRAL ON MONDAY
NIGHT/TUESDAY...THEN AGAIN ON TUESDAY NIGHT INTO WEDNESDAY.
TURNING TO TOMORROW NIGHT AND TUESDAY. BOTH THE NAM AND GFS
SOLUTIONS IN AGREEMENT TODAY...LIFTING A DECENT DISTURBANCE FROM
ARIZONA INTO THE CENTRAL PLAINS DURING THE PERIOD. THE MODELS ARE
INDICATING A STRONG AREA OF MID LEVEL FRONTOGENESIS ACROSS NRN
KS/SRN NEBRASKA LATE MONDAY NIGHT AND TUESDAY. HAVE RAMPED UP POPS
TO LIKELY IN MY SRN ZONES. HAVE TRENDED QPFS TOWARD HPC GUIDANCE
WHICH IS DRIER THAN THE GFS SOLUTION. UTILIZING THIS GUIDANCE AND A
15 TO 1 RATIO FOR SNOW...YIELDS 2 TO 3 INCHES IN MY SOUTHEASTERN
ZONES. PROBABLY NOT ENOUGH FOR AN ADVISORY ATTM AS WINDS SHOULDNT
BE A MAJOR ISSUE LIKE TODAY.
ANOTHER AREA OF STRONG MID LEVEL FRONTOGENESIS WILL INTERACT WITH A
DISTURBANCE AGAIN ON TUESDAY NIGHT INTO WEDNESDAY. THE GFS IS
BULLISH WITH THE QPF AND RESULTANT SNOWFALL ONCE AGAIN WHILE THE NAM
IS MUCH LESS OPTIMISTIC. IN LIGHT OF SOME DISAGREEMENT HERE...WILL
OPT FOR THE DRIER NAM SOLUTION AND KEEP FCST MENTION OF FLURRIES.
LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...A COUPLE OF FORECASTING
CHALLENGES ARE NOTED IN THE EXTENDED PERIODS...THE FIRST IS THE
POTENTIAL WINTER STORM FOR WEDNESDAY NIGHT INTO THURSDAY...AND THE
SECOND IS AN ARCTIC FROPA AND ANOTHER SHOT OF BITTERLY COLD ARCTIC
FRIDAY/FRIDAY NIGHT.
TURNING TO THE MIDWEEK SYSTEM ON WEDNESDAY NIGHT...PERSISTENT SWRLY
FLOW ALOFT AND COLD ARCTIC DOME OF COLD AIR IN THE LWR LEVELS WILL
REMAIN IN PLACE THIS WEEK. THE RESULTANT PATTERN WILL FACILITATE
SEVERAL DISTURBANCES CROSSING THE CENTRAL AND SRN ROCKIES FROM
WEDNESDAY THROUGH SUNDAY. THE FIRST DISTURBANCE OF THE PERIOD WILL
ARRIVE WEDNESDAY NIGHT. BOTH THE EURO AND GFS SOLUTIONS TAP INTO
ABUNDANT GULF MOISTURE LOCATED ACROSS THE SRN PLAINS...WHICH WILL
RESULT IN A SIGNIFICANT PRECIPITATION AND WINTER WX MAKER ACROSS THE
CENTRAL PLAINS AND UPPER MIDWEST LATE WEDNESDAY NIGHT AND THURSDAY.
STORM TRACKS AS DEPICTED IN THE GFS AND EURO SOLUTIONS ARE STILL IN
DOUBT AS THE EURO SOLUTION IS FURTHER SOUTH COMPARED TO THE MORE NRN
GFS SOLUTION. GENERAL CONSENSUS WITH SURROUNDING OFFICES AND NATL
GUIDANCE AT THIS JUNCTURE...FAVORS THE EURO SOLUTION MID WEEK. WITH
THIS IN MIND...RAMPED UP POPS FOR WEDNESDAY NIGHT AND THURSDAY. HAVE
KEPT PRECIPITATION TYPE ALL SNOW RIGHT NOW DUE TO THE SRN FAVORED
TRACK OF THE EURO SOLUTION. IF THIS TRACK TRENDS FURTHER
NORTHWARD...WE MAY HAVE TO ENTERTAIN THE THOUGHT OF SOME FREEZING
PRECIPITATION WEDNESDAY EVENING IN THE SOUTH AND ERN AREAS.
FINALLY...ANOTHER ARCTIC FRONT WITH BITTERLY COLD AIR IS EXPECTED
LATER IN THE WEEK. SOME TIMING DIFFERENCES EXIST PASSING THE FRONT
THROUGH THE CWA EITHER FRIDAY OR FRIDAY NIGHT. NO DOUBT...SOME LIGHT
SNOW OR FLURRIES WILL ACCOMPANY PASSAGE OF THE FRONT. HOWEVER IN
LIGHT OF THE ACTIVE PATTERN WITH PRECIPITATION POSSIBLE
TODAY...MONDAY NIGHT...TUESDAY NIGHT AND WEDNESDAY NIGHT...WILL KEEP
THE FCST DRY AND GO WITH A SILENT 14 POP FOR NOW.
&&
.AVIATION...
-SN SHOULD COME TO AN END AT BOTH THE KLBF AT KVTN TAF SITES BY 00Z
MON. AFTER 00Z EXPECT CEILINGS BKN TO OVC AT 030 TO 035 WITH VSBY
P6SM...SO VFR EXPECTED TO BE THE RULE. WINDS WILL GRADUALLY DIMINISH
AT BOTH KLBF AND KVTN AS SURFACE HIGH PRESSURE BUILDS IN. NORTHWEST
WINDS AT 15 TO 25 KTS UNTIL 06Z...THEN NORTHWEST 10 TO 15 KTS AFTER
06Z.
.LBF WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING FROM 4 PM CST (3 PM MST) THROUGH NOON CST (11 PM
MST) MONDAY FOR ZONES NEZ004>010-094-022>029-035>038-057-059.
WIND CHILL ADVISORY FROM 4 PM CST (3 PM MST) THROUGH NOON CST (11 PM
MST) MONDAY FOR ZONES NEZ056-058-069>071.
.SHORT AND LONG TERM...BUTTLER
.AVIATION...TAYLOR
Hazardous weather outlook, Dec 14, 2:13 PM MST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CST SUN DEC 14 2008
NEZ004>010-022>029-035>038-056>059-069>071-094-152115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
313 PM CST SUN DEC 14 2008 /213 PM MST SUN DEC 14 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
GUSTY NORTH WINDS WILL CREATE DANGEROUSLY COLD WIND CHILLS IN THE 25
TO 35 BELOW ZERO RANGE. ANYONE NEEDING TO BE OUTDOORS SHOULD TAKE
THE APPROPRIATE STEPS TO PROTECT THEMSELVES FROM THE DANGEROUS
COLD WEATHER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NORTHWEST WINDS WILL CONTINUE INTO MONDAY MORNING...CREATING DANGEROUS
WIND CHILLS. SNOW WILL DEVELOP ONCE AGAIN MONDAY NIGHT...AND
CONTINUE INTO TUESDAY. SNOWFALL OF 1 TO 3 INCHES APPEARS POSSIBLE
SOUTHEAST OF A LINE FROM SPRINGVIEW IN KEYA PAHA COUNTY...TO
OSHKOSH IN GARDEN COUNTY. ACCUMULATIONS OF AN INCH OR LESS ARE EXPECTED
NORTHWEST OF THIS LINE. A STRONGER SYSTEM MAY BRING A MORE
SIGNIFICANT SNOWFALL LATE WEDNESDAY AND THURSDAY. RESIDENTS OF
WESTERN AND NORTH CENTRAL NEBRASKA SHOULD STAY TUNED FOR FURTHER
UPDATES REGARDING THE POTENTIAL FOR SNOWFALL THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
TAYLOR
In the hours before
Local storm report, Dec 14, 4:23 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
523 PM CST SUN DEC 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM EXTR WIND CHILL VALENTINE 42.87N 100.55W
12/14/2008 M-35 F CHERRY NE ASOS
WINDS SUSTAINED AT 28MPH WITH GUSTS TO 38MPH.
&&
MBYRDLocal storm report, Dec 14, 4:25 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CST SUN DEC 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM EXTR WIND CHILL AINSWORTH 42.55N 99.86W
12/14/2008 M-32 F BROWN NE ASOS
WINDS SUSTAINED AT 31MPH WITH GUSTS TO 40MPH.
&&
MBYRDLocal storm report, Dec 14, 5:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
626 PM CST SUN DEC 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM EXTR WIND CHILL VALENTINE 42.87N 100.55W
12/14/2008 M-35.00 F CHERRY NE ASOS
WINDS SUSTAINED AT 25MPH WITH GUSTS TO 33MPH.
&&
MBYRDLocal storm report, Dec 14, 5:28 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM CST SUN DEC 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM EXTR WIND CHILL THEDFORD 41.98N 100.57W
12/14/2008 M-33 F THOMAS NE AWOS
WINDS SUSTAINED AT 23MPH WITH GUSTS TO 33MPH.
&&
MBYRDLocal storm report, Dec 14, 5:29 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
629 PM CST SUN DEC 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM EXTR WIND CHILL ONEILL 42.46N 98.65W
12/14/2008 M-32 F HOLT NE AWOS
WINDS SUSTAINED AT 33MPH WITH GUSTS TO 40MPH.
&&
MBYRDLocal storm report, Dec 14, 5:59 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CST SUN DEC 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM NON-TSTM WND GST AINSWORTH 42.55N 99.86W
12/14/2008 M43.00 MPH BROWN NE ASOS
0710 AM EXTR WIND CHILL OGALLALA 41.13N 101.72W
12/14/2008 M-22.00 F KEITH NE AWOS
0750 AM EXTR WIND CHILL ONEILL 42.46N 98.65W
12/14/2008 M-28.00 F HOLT NE AWOS
0750 AM EXTR WIND CHILL THEDFORD 41.98N 100.57W
12/14/2008 M-29.00 F THOMAS NE AWOS
0759 AM EXTR WIND CHILL BROKEN BOW 41.41N 99.64W
12/14/2008 M-27.00 F CUSTER NE ASOS
0759 AM EXTR WIND CHILL IMPERIAL 40.52N 101.64W
12/14/2008 M-20.00 F CHASE NE ASOS
0800 AM SNOW 9 ENE ELSMERE 42.21N 100.02W
12/14/2008 M3.0 INCH BROWN NE CO-OP OBSERVER
VISIBILITY AT TIME OF OBSERVATION WAS ONE HALF MILE IN
SNOW AND BLOWING SNOW.
0810 AM EXTR WIND CHILL AINSWORTH 42.55N 99.86W
12/14/2008 M-30.00 F BROWN NE AWOS
0813 AM EXTR WIND CHILL VALENTINE 42.87N 100.55W
12/14/2008 M-35.00 F CHERRY NE ASOS
0816 AM EXTR WIND CHILL IMPERIAL 40.52N 101.64W
12/14/2008 M-25.00 F CHASE NE ASOS
0816 AM EXTR WIND CHILL NORTH PLATTE 41.13N 100.77W
12/14/2008 M-25.00 F LINCOLN NE ASOS
0820 AM SNOW 2 SE ANSELMO 41.60N 99.84W
12/14/2008 M1.0 INCH CUSTER NE CO-OP OBSERVER
0848 AM EXTR WIND CHILL BROKEN BOW 41.41N 99.64W
12/14/2008 M-30.00 F CUSTER NE ASOS
0853 AM EXTR WIND CHILL NORTH PLATTE 41.13N 100.77W
12/14/2008 M-27.00 F LINCOLN NE ASOS
0855 AM EXTR WIND CHILL VALENTINE 42.87N 100.55W
12/14/2008 M-36.00 F CHERRY NE ASOS
0900 AM SNOW 11 SW AMELIA 42.12N 99.11W
12/14/2008 M1.0 INCH HOLT NE CO-OP OBSERVER
SWAN LAKE COOP OBSERVER REPORTED VISIBILITIES NEAR ZERO
AT TIME OF OBSERVATION IN BLOWING AND DRIFTING SNOW.
0900 AM SNOW 10 NE OSHKOSH 41.51N 102.21W
12/14/2008 M0.9 INCH GARDEN NE CO-OP OBSERVER
0953 AM EXTR WIND CHILL IMPERIAL 40.52N 101.64W
12/14/2008 M-25.00 F CHASE NE ASOS
1008 AM EXTR WIND CHILL VALENTINE 42.87N 100.55W
12/14/2008 M-39.00 F CHERRY NE ASOS
1010 AM EXTR WIND CHILL OGALLALA 41.13N 101.72W
12/14/2008 M-25.00 F KEITH NE AWOS
1024 AM EXTR WIND CHILL BROKEN BOW 41.41N 99.64W
12/14/2008 M-31.00 F CUSTER NE ASOS
1050 AM EXTR WIND CHILL AINSWORTH 42.55N 99.86W
12/14/2008 M-34.00 F BROWN NE AWOS
1050 AM EXTR WIND CHILL THEDFORD 41.98N 100.57W
12/14/2008 M-36.00 F THOMAS NE AWOS
1110 AM EXTR WIND CHILL NORTH PLATTE 41.13N 100.77W
12/14/2008 M-28.00 F LINCOLN NE ASOS
1110 AM EXTR WIND CHILL ONEILL 42.46N 98.65W
12/14/2008 M-31.00 F HOLT NE AWOS
1145 AM SNOW THEDFORD 41.98N 100.57W
12/14/2008 E2.0 INCH THOMAS NE LAW ENFORCEMENT
SHERIFF ESTIMATED 1 TO 2 INCHES OF SNOWFALL WITH BLOWING
AND DRIFTING SNOW CONTINUING.
1150 AM SNOW VALENTINE 42.87N 100.55W
12/14/2008 M0.7 INCH CHERRY NE CO-OP OBSERVER
WATER EQUIVALENT OF THE SNOWFALL WAS 0.03 OF AN INCH.
1150 AM SNOW NORTH PLATTE 41.13N 100.77W
12/14/2008 M0.8 INCH LINCOLN NE OFFICIAL NWS OBS
WATER EQUIVALENT OF THE SNOWFALL WAS 0.03 OF AN INCH.
1155 AM SNOW 9 ENE ELSMERE 42.21N 100.02W
12/14/2008 M3.0 INCH BROWN NE CO-OP OBSERVER
1208 PM SNOW AINSWORTH 42.55N 99.86W
12/14/2008 E2.0 INCH BROWN NE CO-OP OBSERVER
COOP OBSERVER ESTIMATED ONE TO TWO INCHES OF SNOWFALL.
1208 PM SNOW AINSWORTH 42.55N 99.86W
12/14/2008 E2.0 INCH BROWN NE CO-OP OBSERVER
COOP OBSERVER ESTIMATED ONE TO TWO INCHES OF SNOWFALL.
1210 PM SNOW 2 W AMELIA 42.23N 99.00W
12/14/2008 E2.0 INCH HOLT NE CO-OP OBSERVER
COOP OBSERVER ESTIMATED ONE TO TWO INCHES OF SNOWFALL IN
BLOWING AND DRIFTING SNOW.
1217 PM SNOW LYNCH 42.83N 98.47W
12/14/2008 E4.0 INCH BOYD NE CO-OP OBSERVER
COOP OBSERVER ESTIMATED 3 TO 4 INCHES OF SNOWFALL WITH
BLOWING AND DRIFTING SNOW.
0150 PM EXTR WIND CHILL AINSWORTH 42.55N 99.86W
12/14/2008 M-31.00 F BROWN NE AWOS
WINDS SUSTAINED AT 30 MPH WITH GUSTS TO 38 MPH.
0150 PM EXTR WIND CHILL THEDFORD 41.98N 100.57W
12/14/2008 M-32.00 F THOMAS NE AWOS
WINDS SUSTAINED AT 33MPH WITH GUSTS TO 43MPH.
0153 PM EXTR WIND CHILL BROKEN BOW 41.41N 99.64W
12/14/2008 M-28.00 F CUSTER NE ASOS
WINDS SUSTAINED AT 28 MPH WITH GUSTS TO 36 MPH.
0153 PM EXTR WIND CHILL VALENTINE 42.87N 100.55W
12/14/2008 M-31.00 F CHERRY NE ASOS
WINDS SUSTAINED AT 26 MPH WITH GUSTS TO 39MPH.
0200 PM NON-TSTM WND GST THEDFORD 41.98N 100.57W
12/14/2008 M53.00 MPH THOMAS NE DEPT OF HIGHWAYS
0450 PM EXTR WIND CHILL AINSWORTH 42.55N 99.86W
12/14/2008 M-32.00 F BROWN NE ASOS
WINDS SUSTAINED AT 31MPH WITH GUSTS TO 40MPH.
0452 PM EXTR WIND CHILL VALENTINE 42.87N 100.55W
12/14/2008 M-35.00 F CHERRY NE ASOS
WINDS SUSTAINED AT 28MPH WITH GUSTS TO 38MPH.
0550 PM EXTR WIND CHILL THEDFORD 41.98N 100.57W
12/14/2008 M-33.00 F THOMAS NE AWOS
WINDS SUSTAINED AT 23MPH WITH GUSTS TO 33MPH.
0550 PM EXTR WIND CHILL ONEILL 42.46N 98.65W
12/14/2008 M-32.00 F HOLT NE AWOS
WINDS SUSTAINED AT 33MPH WITH GUSTS TO 40MPH.
0553 PM EXTR WIND CHILL VALENTINE 42.87N 100.55W
12/14/2008 M-35.00 F CHERRY NE ASOS
WINDS SUSTAINED AT 25MPH WITH GUSTS TO 33MPH.
&&
MBYRDExtreme Cold/Wind Chill, Western Cherry
- When
- December 14, 6:00 PM MST to December 15, 10:00 AM MST
- Where
- Western Cherry forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
A mesonet site in western Cherry County reported very cold wind chill values with the lowest wind chill value reading of 43 below zero at 830 pm MST. Northerly winds of 10 to 20 mph kept wind chill readings at 30 below to 40 below zero beginning during the evening hours on December 14th and into the morning hours of December 15th.
Extreme Cold/Wind Chill, Eastern Cherry
- When
- December 14, 8:00 PM CST to December 15, 10:00 AM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
The Valentine ASOS in eastern Cherry County reported very cold wind chill values with the lowest wind chill value reading of 38 below zero at 152 am CST. Northerly winds of 10 to 20 mph kept wind chill readings at 30 below to 40 below zero beginning the evening hours on December 14th and continuing into the morning hours of December 15th.
Extreme Cold/Wind Chill, Brown
- When
- December 14, 8:00 PM CST to December 15, 10:00 AM CST
- Where
- Brown forecast zone
- Reported by
- AWOS
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
The Ainsworth AWOS in Brown County reported very cold wind chill values with the lowest wind chill value reading of 38 below zero at 352 am CST. Northerly winds of 10 to 20 mph kept wind chill readings at 30 below to 40 below zero beginning the evening hours on December 14th and continuing into the morning hours of December 15th.
Extreme Cold/Wind Chill, Rock
- When
- December 14, 8:00 PM CST to December 15, 10:00 AM CST
- Where
- Rock forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
A mesonet site near Rose in Rock County reported very cold wind chill values with the lowest wind chill value reading of 38 below zero at 730 am CST. Northerly winds of 10 to 20 mph kept wind chill readings at 30 below to 40 below zero beginning the late evening hours on December 14th and continuing into the morning hours of December 15th.
Extreme Cold/Wind Chill, Holt
- When
- December 14, 8:00 PM CST to December 15, 10:00 AM CST
- Where
- Holt forecast zone
- Reported by
- AWOS
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
An AWOS site near O'Neill in Holt County reported very cold wind chill values with a lowest wind chill value reading of 38 below zero at 110 am CST. Northerly winds of 10 to 20 mph kept wind chill readings at 30 below to 40 below zero beginning the late evening hours on December 14th and continuing into the morning hours of December 15th.
Extreme Cold/Wind Chill, Grant
- When
- December 14, 7:00 PM MST to December 15, 10:00 AM MST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
A mesonet site near Hyannis, in Grant County, reported very cold wind chill values with the lowest wind chill value of 39 below zero at 9 pm MST. Northerly winds of 10 to 20 mph kept wind chill readings at 30 below to 40 below zero beginning during the evening hours on December 14th and into the morning hours of December 15th.
Extreme Cold/Wind Chill, Thomas
- When
- December 14, 8:00 PM CST to December 15, 11:00 AM CST
- Where
- Thomas forecast zone
- Reported by
- AWOS
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
An AWOS site near Thedford, in Thomas County, reported very cold wind chill values with the lowest wind chill value reading of 36 below zero at 830 am CST. Northerly winds of 10 to 20 mph kept wind chill readings at 30 below to 40 below zero beginning the evening hours on December 14th and continuing into the morning hours of December 15th.
Extreme Cold/Wind Chill, Blaine
- When
- December 14, 8:00 PM CST to December 15, 11:00 AM CST
- Where
- Blaine forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
A mesonet site in Blaine County reported very cold wind chill values with the lowest wind chill value reading of 36 below zero at 1130 pm CST. Northerly winds of 10 to 20 mph kept wind chill readings at 30 below to 40 below zero beginning the evening hours on December 14th and continuing into the morning hours of December 15th.
Extreme Cold/Wind Chill, Loup
- When
- December 14, 8:00 PM CST to December 15, 11:00 AM CST
- Where
- Loup forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
A mesonet site in Loup County reported very cold wind chill values with the lowest wind chill value reading of 34 below zero at 9 pm CST. Northerly winds of 10 to 20 mph kept wind chill readings at 30 below to 40 below zero beginning the evening hours on December 14th and continuing into the morning hours of December 15th.
Extreme Cold/Wind Chill, Custer
- When
- December 14, 8:00 PM CST to December 15, 11:00 AM CST
- Where
- Custer forecast zone
- Reported by
- ASOS
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
An ASOS site at Broken Bow, in Custer County, reported very cold wind chill values with the lowest wind chill value reading of 34 below zero at 1253 am CST. Northerly winds of 10 to 20 mph kept wind chill readings at 30 below to 40 below zero beginning the evening hours on December 14th and continuing into the morning hours of December 15th.
Extreme Cold/Wind Chill, Garfield
- When
- December 14, 8:00 PM CST to December 15, 11:00 AM CST
- Where
- Garfield forecast zone
- Reported by
- ASOS
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
A nearby ASOS site at Ord reported very cold wind chill values with the lowest wind chill value reading of 35 below zero at 10 pm CST. This would be representative of the lowest wind chill values across Garfield County. Northerly winds of 10 to 20 mph kept wind chill readings at 30 below to 40 below zero beginning the evening hours on December 14th and continuing into the morning hours of December 15th.
Extreme Cold/Wind Chill, Wheeler
- When
- December 14, 8:00 PM CST to December 15, 11:00 AM CST
- Where
- Wheeler forecast zone
- Reported by
- AWOS
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
A nearby AWOS site near Albion reported very cold wind chill values with the lowest wind chill value reading of 31 below zero at 2 am CST. This would be representative of the lowest wind chill values across Wheeler County. Northerly winds of 10 to 20 mph kept wind chill readings at 30 below or colder beginning the evening hours on December 14th and continuing into the morning hours of December 15th.
Extreme Cold/Wind Chill, Keya Paha
- When
- December 14, 8:00 PM CST to December 15, 10:00 AM CST
- Where
- Keya Paha forecast zone
- Reported by
- AWOS
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
Very cold wind chill values of 30 below to 40 below zero were reached as northerly winds of 10 to 20 mph combined with arctic air.
Extreme Cold/Wind Chill, Boyd
- When
- December 14, 8:00 PM CST to December 15, 10:00 AM CST
- Where
- Boyd forecast zone
- Reported by
- AWOS
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Very cold wind chill values of 30 below to 40 below zero were reached as northerly winds of 10 to 20 mph combined with arctic air.
Extreme Cold/Wind Chill, Hooker
- When
- December 14, 7:00 PM MST to December 15, 10:00 AM MST
- Where
- Hooker forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
Very cold wind chill values of 30 below to 40 below zero were reached as northerly winds of 10 to 20 mph combined with arctic air.
Extreme Cold/Wind Chill, Arthur
- When
- December 14, 7:00 PM MST to December 15, 10:00 AM MST
- Where
- Arthur forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
Very cold wind chill values of 30 below to 40 below zero were reached as northerly winds of 10 to 20 mph combined with arctic air.
Extreme Cold/Wind Chill, McPherson
- When
- December 14, 8:00 PM CST to December 15, 11:00 AM CST
- Where
- McPherson forecast zone
- Reported by
- AWOS
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
Very cold wind chill values of 30 below to 40 below zero were reached as northerly winds of 10 to 20 mph combined with arctic air.
Extreme Cold/Wind Chill, Logan
- When
- December 14, 8:00 PM CST to December 15, 11:00 AM CST
- Where
- Logan forecast zone
- Reported by
- AWOS
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
Very cold wind chill values of 30 below to 40 below zero were reached as northerly winds of 10 to 20 mph combined with arctic air.
Extreme Cold/Wind Chill, Sheridan
- When
- December 14, 8:00 PM MST to December 15, 10:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- ASOS
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
The nearby Pine Ridge, South Dakota, ASOS reported very cold wind chill values with the lowest wind chill value reading of 39 below zero at 3am MST. Northerly winds of 10 to 20 mph kept wind chill readings at 30 below to 40 below zero beginning the evening hours on December 14th and continuing into the morning hours of December 15th.
Extreme Cold/Wind Chill, Garden
- When
- December 14, 8:00 PM MST to December 15, 10:00 AM MST
- Where
- Garden forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
A RAWS site at the Crescent Lake Wildlife Refuge, in Garden County, reported very cold wind chill values with the lowest wind chill value reading of 33 below zero at 2 am MST. Northerly winds of 10 to 20 mph kept wind chill readings at 30 below to 40 below zero beginning the late evening hours on December 14th and continuing into the morning hours of December 15th.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 14, 20081 death · 3 events
- Avalanche in Utah, December 14, 20081 death · 1 event
- High Wind in New Mexico, December 14, 2008$70,000 · 62 kt wind · 2 events
- Extreme Cold and Cold in Nebraska, December 14 to 15, 200837 events
- Extreme Cold in North Dakota, December 14 to 15, 200836 events
- High Wind in Texas, December 14, 2008$25,000 · 58 kt wind · 7 events
- Extreme Cold in South Dakota, December 14 to 15, 200826 events
- Blizzard and Winter Weather in South Dakota, December 14, 200824 events
- Blizzard and Winter Storm in Minnesota, December 14 to 15, 200824 events
- Blizzard and Winter Storm in Michigan, December 14 to 16, 200816 events
- Cold in Wisconsin, December 14 to 16, 200813 events
- Winter Weather in Iowa, December 14, 200811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139432, 139433, 139434, 139435, 139436, 139439, 139440, 139441, 139442, 139443, 139444, 139445, 146110, 146111, 146112, 146113, 146114, 146115, 139431, 139438.